The number of opioid-related overdoses in the County is increasing, reports the Haliburton Kawartha Pine Lakes district health unit.

According to a HKPR press release, community partners are reporting that many overdoses are related to a drug supply contaminated with the highly potent drug Fentanyl. 

“We are issuing this alert to make community members aware that more drug overdoses are occurring in Haliburton County and remind everyone to be extra vigilant,” says Catherine MacDonald, a registered nurse and substances and harm reduction coordinator with the health unit.

She urges anyone who witnesses an overdose to call 911. 

The health unit reminds anyone who uses drugs (or those who know someone who does) to follow these safety tips:

• Test a small amount of drug before you use it.

• Never use alone.

• If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or use a buddy system and call a friend.

• Ensure that emergency services can be contacted in the event of an overdose.

• Avoid mixing your drugs.

• Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites.

Signs of an overdose include: very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips and snoring or gurgling sounds.

To find exact locations for free naloxone kits, visit the Ontario government website.

(www.ontario.ca/naloxone).

Get The Highlander in your inbox every Thursday